Breast cancer medication may have side effects

September 21st, 2009 - 4:47 pm ICT by IANS  

Washington, Sep 21 (IANS) Three drugs that reduce a woman’s chance of getting breast cancer have also been shown to cause adverse effects, according to a new report.
The report is based on a study led by Heidi D. Nelson, research professor at Oregon Health & Science University, reports sciencedaily.com.

The study is the first to make a direct, comprehensive comparison of drugs that reduce the risk of breast cancer so that women and their health care providers can assess their potential effectiveness and adverse effects. It compares the use of tamoxifen, raloxifene and tibolone to reduce the risks of getting breast cancer in women without pre-existing cancer.

Tamoxifen, raloxifene and tibolone can be prescribed to women with a family history of breast cancer or other risk factors, but benefits and adverse effects can vary depending on the drug and the patient.

The study found that all three drugs reduce the occurrence of breast cancer but have various side effects. The most common side effects for tamoxifen are flushing and other vasomotor symptoms (e.g., night sweats, hot flushes), vaginal discharge and other vaginal symptoms such as itching or dryness; for raloxifene, side effects include vasomotor symptoms and leg cramps; and for tibolone, side effects include vaginal bleeding.

The study also found that each drug carried risks of adverse effects. Tamoxifen increases risks of endometrial cancer, hysterectomies and cataracts compared with the other drugs. Tamoxifen and raloxifene increase risk of blood clots, although tamoxifen’s risk is greater. Tibolone carries an increased risk of stroke.

The findings were published in the Sep 15 issue of the Annals of Internal Medicine.

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in Health |

Subscribe